Minnesota, 2014

Blizzard in Minnesota, January 22, 2014

January 22, 2014 · NWS MPX · 17 events in 17 counties and zones

A strong arctic front surged southward across the Upper Midwest early Wednesday morning January 22nd. Prior to this front, light snow fell across the Upper Midwest, setting the stage for blowing snow once stronger winds developed.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong arctic front surged southward across the Upper Midwest early Wednesday morning January 22nd. Prior to this front, light snow fell across the Upper Midwest, setting the stage for blowing snow once stronger winds developed.

During the morning, wind speeds increased to over 30 mph, with gusts over 40 mph, along the Minnesota River Valley. Blowing snow developed quickly and caused whiteout conditions in west central, southwest and south central Minnesota during the morning and early afternoon hours. By the mid afternoon, wind speeds diminished, allowing for the surface visibility to improve by sunset.

The Minnesota Department of Transportation advised no travel in west central, southwest and south central Minnesota by late morning due to the blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 22, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 22, 5:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 AM CST WED JAN 22 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CST WED JAN 22 2014

BIG STORY IN THE SHORT TERM IS THE POTENTIAL FOR WHITEOUT CONDITIONS
IN WESTERN MINNESOTA DUE TO BLOWING AND THE RETURN OF VERY COLD WIND
CHILLS TONIGHT ON THE HEELS OF A SECONDARY ARCTIC COLD FRONT.

SURFACE TROUGH IS LINGERING OVER THE FORECAST AREA THIS MORNING WITH
AN ARCTIC HIGH BUILDING ACROSS THE US/CANADIAN BORDER. PREVIOUS
FORECAST SHIFTS RECOGNIZED THE BLOWING SNOW POTENTIAL AND ISSUED A
WINTER WEATHER ADVISORY FOR MUCH OF WESTERN MN TODAY. WHEN
DISCUSSING THE FORECAST EARLY THIS MORNING...WE THOUGHT IT WOULD BE
A HEALTHY ADVISORY GIVEN THE 30-40 KTS SHOWING UP IN THE TOP OF THE
MIXED LAYER AT PLACES SUCH AS KAXN/KRWF/KDXX/KBBB AND THE POTENTIAL
FOR SUSTAINED 20-25 KTS AT THE SURFACE. THE FORECAST SURFACE WINDS
ARE JUST A LITTLE ON THE LOW SIDE FROM WHAT WE TYPICALLY LIKE TO SEE
FOR WIDESPREAD BLIZZARD CONDITIONS...HOWEVER...UPSTREAM OBS AND
REPORTS FROM THE GRAND FORKS NWS SUGGEST THERE IS ALREADY A GROUND
BLIZZARD GOING ON IN EASTERN ND. THE FORECAST WIND REGIME THERE IS
NOT VERY DIFFERENT FROM WHAT IS EXPECTED IN WEST CENTRAL MN LATER ON
THIS MORNING AND AFTERNOON. THE KEY MIGHT BE 1-2" OF 40/50:1 RATIO
SNOW THAT FELL ACROSS MUCH OF THE FORECAST AREA YESTERDAY...AS WELL
AS IN EASTERN ND. THE BLOWING SNOW SHOULD DIMINISH AROUND
SUNSET...BUT WINDS REMAIN ELEVATED THROUGH THE NIGHT. THE BLIZZARD
WARNING AND WINTER WEATHER ADVISORY ARE THEN CONVERTED TO A WIND
CHILL ADVISORY FOR THE COLD.

-HIGH CONFIDENCE IN BLOWING SNOW IN WEST AND SOUTH CENTRAL MN.
-HIGH CONFIDENCE IN -25 OR COLDER WIND CHILLS TONIGHT.
-MEDIUM TO HIGH CONFIDENCE IN AREAS OF WHITEOUT CONDITIONS WEST.
-MEDIUM CONFIDENCE IN -35 OR COLDER IN WESTERN MN.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 415 AM CST WED JAN 22 2014

THE LONG TERM BEGINS WITH ANOTHER ARCTIC HIGH PRESSURE SYSTEM
OVERHEAD. AFTER MORNING LOWS IN THE DOUBLE DIGITS BELOW
ZERO...AFTERNOON HIGHS WILL STRUGGLE TO RISE ABOVE ZERO. THE ONLY
AREA LIKELY TO MAKE IT INTO THE SINGLE DIGITS WILL BE WEST CENTRAL
MN. THERE WILL BE A WARMING TREND THURSDAY NIGHT WITH A NON
DIURNAL TEMPERATURE TREND INSERTED. THIS WARMING IS AHEAD OF YET
ANOTHER CLIPPER AND COLD FRONT THAT WILL SWEEP THROUGH THE AREA ON
FRIDAY. MODEL CONSISTENCY REMAINS HIGH WITH THIS FEATURE AND
WE RAISED POPS INTO THE LIKELY RANGE FOR FRIDAY AFTERNOON WITH
ABOUT AN INCH OF SNOW EXPECTED. ANOTHER ARCTIC HIGH WILL FOLLOW FOR
SATURDAY. ANOTHER WAVE OF LOW PRESSURE WILL MOVE ACROSS THE
REGION BETWEEN LATE SATURDAY AND SUNDAY. TIMING AND LOCATION
HOWEVER ARE NOT IN VERY GOOD AGREEMENT BETWEEN THE ECMWF/GFS AND
GEM. THEREFORE...SMALL POPS ARE IN PLACE NOW...BUT THEY SURELY
WILL HAVE TO BE INCREASED ONCE CONFIDENCE BECOMES HIGHER. THERE
COULD ALSO BE SUBSTANTIAL WIND IN THE WAKE OF THE WAVE LATE ON
SUNDAY WITH NW WINDS FROM 25 TO 35 MPH POSSIBLE ACROSS WEST
CENTRAL THROUGH SOUTH CENTRAL MN...LEADING TO POTENTIAL BLIZZARD
CONDITIONS ONCE AGAIN. MORE HIGH PRESSURE WILL SETTLE IN FOR
MONDAY AND TUESDAY WITH LOWS 10 BELOW TO 20 BELOW ZERO WITH HIGHS
ONLY 5 BELOW TO 5 ABOVE ZERO.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 543 AM CST WED JAN 22 2014

ARCTIC BOUNDARY DROPPING INTO NORTHWEST AREA NOW AND WILL DROP
SOUTHEAST OUT OF THE AREA THROUGH ABOUT 18Z. -SHSN/BLSN WILL
ACCOMPANY THE FRONT AND WILL GENERATE MVFR CIGS FOR A TIME...AND
COULD BE IFR/LIFR CIGS/VSBYS IN BLSN TO THE WEST LATE
MORNING/AFTERNOON. NORTHWEST TO NORTH WINDS INCREASING WITH GUSTS
TO 35 KTS EXPECTED OVER THE WEST. WINDS WILL DIMINISH THIS EVENING
AND GUSTS SHOULD BE GONE THROUGH 06Z-08Z. VFR CONDITIONS EXPECTED
TO DEVELOP BY EARLY EVENING.

KMSP...
PERIOD OF -SHSN EXPECTED WITH THE ARCTIC FRONT WHICH WILL MOVE IN
14Z-15Z MVFR CONDITIONS. EXPECT THINGS TO IMPROVE AGAIN THROUGH
18Z TO VFR AND REMAIN SO THROUGH THE REMAINDER OF THE PERIOD. THE
NORTHWEST WINDS WILL INCREASE TO 21G30KT AND CONTINUE INTO EARLY
EVENING.

/OUTLOOK FOR KMSP/
THU...VFR. WINDS W AT 5-10KTS.
FRI...VFR. CHANCE OF -SN AND MVFR. WINDS WEST 10-15KTS.
SAT...VFR. WINDS NORTHWEST 12-15KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ042-
     049-058-059-066-068-069-076-077-082>085-091>093.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST THURSDAY
     FOR MNZ041>045-047>070-073>078-082>085-091>093.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR MNZ041-047-048-
     054>057-064-065-067-073>075.

WI...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST THURSDAY
     FOR WIZ014>016-023>028.

&&

SHORT TERM...CLF
LONG TERM...RAH
AVIATION...DWE
Hazardous weather outlook, Jan 22, 4:51 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 AM CST WED JAN 22 2014

MNZ041-047-048-054>057-064-065-067-073>075-231100-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-
451 AM CST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD BLOWING SNOW DEVELOPING THIS MORNING AND LASTING
THROUGH THE DAY. VISIBILITIES WILL BE NEAR ZERO IN THE BLOWING
SNOW. WIND CHILLS FROM 30 BELOW TO 35 BELOW ZERO WILL OCCUR TODAY
AND TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR WARNINGS
AND ADVISORIES IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS FROM 30 BELOW TO 35 BELOW ZERO WILL OCCUR THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042-049-058-059-066-068-069-076-077-082>085-091>093-231100-
TODD-STEARNS-MEEKER-WRIGHT-MCLEOD-CARVER-SCOTT-LE SUEUR-RICE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
451 AM CST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF BLOWING SNOW WILL DEVELOP THIS MORNING AND PERSIST
THROUGH THE AFTERNOON. WHITEOUT CONDITIONS ARE POSSIBLE IN OPEN
AREAS. WIND CHILLS FROM 25 BELOW TO 35 BELOW ZERO WILL OCCUR
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR ADVISORIES IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS FROM 25 BELOW TO 35 BELOW ZERO WILL OCCUR THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ043>045-050>053-060>063-070-078-WIZ014>016-023>028-231100-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-DAKOTA-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
451 AM CST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS FROM 25 BELOW TO 35 DEGREES BELOW ZERO WILL OCCUR
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR ADVISORIES IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS FROM 25 BELOW TO 35 BELOW ZERO WILL OCCUR THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Local storm report, Jan 22, 1:31 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
131 AM CST WED JAN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     SNOW             3 SW MAPLE GROVE        45.06N 93.47W
01/21/2014  M1.3 INCH        HENNEPIN           MN   TRAINED SPOTTER

1200 AM     SNOW             MSP INTL AIRPORT        44.89N 93.23W
01/22/2014  M0.5 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

1200 AM     SNOW             ST CLOUD                45.55N 94.17W
01/22/2014  M2.0 INCH        STEARNS            MN   OFFICIAL NWS OBS

            1.5 INCHES IN THE LAST 6 HOURS.

1200 AM     SNOW             CHANHASSEN              44.86N 93.54W
01/22/2014  M1.1 INCH        CARVER             MN   OFFICIAL NWS OBS

            1.0 INCH IN LAST 6 HOURS

&&

FRANKS
Local storm report, Jan 22, 5:00 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CST WED JAN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     SNOW             WATERTOWN               44.40N 95.25W
01/22/2014  M1.3 INCH        REDWOOD            MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jan 22, 6:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
609 AM CST WED JAN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             SAUK RAPIDS             45.59N 94.17W
01/22/2014  M2.0 INCH        BENTON             MN   TRAINED SPOTTER

&&

CARLYON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 blizzard. Local standard time, as filed.

Blizzard, Douglas

When
January 22, 7:00 AM CST to 3:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Stevens

When
January 22, 7:00 AM CST to 3:00 PM CST
Where
Stevens forecast zone
Reported by
Law Enforcement
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Pope

When
January 22, 7:30 AM CST to 3:00 PM CST
Where
Pope forecast zone
Reported by
Law Enforcement
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Swift

When
January 22, 7:30 AM CST to 3:00 PM CST
Where
Swift forecast zone
Reported by
Law Enforcement
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Chippewa

When
January 22, 8:30 AM CST to 3:00 PM CST
Where
Chippewa forecast zone
Reported by
Law Enforcement
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Lac Qui Parle

When
January 22, 8:30 AM CST to 3:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Law Enforcement
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Kandiyohi

When
January 22, 9:00 AM CST to 3:00 PM CST
Where
Kandiyohi forecast zone
Reported by
Law Enforcement
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Yellow Medicine

When
January 22, 9:00 AM CST to 3:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Law Enforcement
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Redwood

When
January 22, 9:30 AM CST to 3:30 PM CST
Where
Redwood forecast zone
Reported by
Law Enforcement
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Renville

When
January 22, 9:30 AM CST to 3:30 PM CST
Where
Renville forecast zone
Reported by
Law Enforcement
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Blue Earth

When
January 22, 10:00 AM CST to 4:00 PM CST
Where
Blue Earth forecast zone
Reported by
Law Enforcement
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Brown

When
January 22, 10:00 AM CST to 4:00 PM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Martin

When
January 22, 10:00 AM CST to 4:00 PM CST
Where
Martin forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Nicollet

When
January 22, 10:00 AM CST to 4:00 PM CST
Where
Nicollet forecast zone
Reported by
Law Enforcement
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Sibley

When
January 22, 10:00 AM CST to 4:00 PM CST
Where
Sibley forecast zone
Reported by
Law Enforcement
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Watonwan

When
January 22, 10:00 AM CST to 4:00 PM CST
Where
Watonwan forecast zone
Reported by
Law Enforcement
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

Blizzard, Faribault

When
January 22, 10:30 AM CST to 4:30 PM CST
Where
Faribault forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Wind speeds increased during the morning and caused whiteout conditions for several hours across the county. By the afternoon, wind speeds diminished allowing for conditions to improve by sunset.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484600, 484610, 484606, 484611, 484599, 484603, 484602, 484613, 484607, 484608, 484597, 484598, 484604, 484605, 484609, 484612, 484601.